Tornadoes · United States · Kentucky · 2008
EF1 tornado, Krupp, Kentucky, May 11, 2008
This EF1 tornado ran 1.6 miles across Whitley County on May 11, 2008, touching down at 9:15 AM EDT and reaching 400 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 11, 2008
- Touchdown
- 9:15 AM EDT (13:15 UTC)
- Lifted
- 9:20 AM EDT (13:20 UTC)
- On the ground
- 5 minutes
- Path length
- 1.6 miles (2.6 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Whitley County
- Touchdown point
- 36.846, -84.378
- Lift-off point
- 36.842, -84.350
- Record number
- 0805110715-01
What the Weather Service recorded
A strong cold front moving across the area brought severe thunderstorms with damaging winds and large hail to portions of Eastern Kentucky during the morning hours of May 11th. Numerous reports of downed trees and power lines were received. Hail up to the size of golf balls was also reported. Two tornadoes touched down as well, with one in Leslie County, and the other in Whitley County.
An EF-1 tornado touched down 1 mile west of the Cumberland Falls State Park on Highway 90 and continued into Whitley County and across the park. Wind speeds with this tornado were estimated at 105 mph. Significant damage was done to the park supervisor's residence. Extensive numbers of large trees were blown across roads which made access to parts of the park impossible until they were cleared away. Numerous trees were snapped or uprooted with some of the trees falling on cars and powerlines.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:52 UTC | 13:15 UTC | Severe Thunderstorm Warning | JKL |
| 14:00 UTC | 03:27 UTC | Wind Advisory | JKL |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:35 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the tornado touched down at May 11, 7:45 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 11, 7:45 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 745 AM EDT SUN MAY 11 2008 .SHORT TERM.../TODAY THROUGH TUESDAY/ A DEVELOPING STORM SYSTEM IS LOOKING RATHER IMPRESSIVE ON THE SURFACE CHART. AT 06Z...A STRONG 991 MB LOW WAS OVER WESTERN ILLINOIS...WITH A COLD FRONT TRAILING SOUTH INTO WESTERN KENTUCKY TO MISSISSIPPI. THE CONVECTION OUT AHEAD OF THE FRONT HAS LOST MUCH OF ITS LIGHTNING OVER KENTUCKY...WITH THE CONVECTION OVER TENNESSEE AND POINTS SOUTH THE MOST IMPRESSIVE. EXPECTING SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE TO WORK EAST ACROSS THE AREA THIS MORNING. SHOWERS WERE ALREADY IN THE WESTERN PORTIONS OF OUR CWA. AS THE FRONT MOVES EAST TODAY WE SHOULD SEE REDEVELOPMENT OF THUNDERSTORMS THIS MORNING INTO THE AFTERNOON. WILL CONTINUE TO HIGHLIGHT A SEVERE THUNDERSTORM POTENTIAL TODAY...WITH CAPES RANGING FROM NEAR 1000 TO 2000 J/KG...AND LI/S -2 TO -4 AS THE FRONT MOVES THROUGH. A DRY SLOT BETWEEN THE PREFRONTAL PRECIP AND THE FRONT ITSELF SHOULD HELP THE ATMOSPHERE DESTABILIZE AS WELL. WILL MENTION A THREAT FOR LARGE HAIL AND DAMAGING WINDS IN THE FORECAST AND IN THE HWO. WITH GOOD SPEED AND DIRECTIONAL SHEAR...AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. EVEN OUTSIDE OF ANY THUNDERSTORMS...EXPECTING OCCASIONAL WIND GUSTS TO 45 MPH OVER MUCH OF THE AREA WITH STRONG WINDS JUST ABOVE THE SURFACE. WITH THIS IN MIND...WILL ISSUE A WIND ADVISORY FOR OUR AREA RUNNING FROM 10 AM THROUGH 8 PM THIS EVENING. WILL STILL SEE SOME DECENT GUSTS IN THE HIGHEST TERRAIN THIS EVENING IN THE EAST...BUT THESE SHOULD BE BELOW ADVISORY CRITERIA WIND SPEEDS. H5 LOW WITH PLENTY OF MOISTURE AND LIFT WILL BE MOVING INTO THE AREA LATE TODAY AND TONIGHT...AND WILL GO WITH CATEGORICAL POPS FOR SHOWERS. THE LOW WILL SLOWLY EXIT MONDAY AND MONDAY EVENING...WITH POPS GRADUALLY TAPERING DOWN DURING THIS PERIOD. TUESDAY SHOULD BE DRY AND MOSTLY SUNNY WITH HIGH PRESSURE BUILDING IN. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/ STILL SOME DISAGREEMENT IN THE MODELS LATER IN THE EXTENDED PERIOD. IN GENERAL...FOLLOWED A LITTLE CLOSER TO THE ECMWF...WHICH WAS ALSO CLOSER TO THE EARLIER HPC MANUAL PROGS. EXPECTING A COLD FRONT TO MOVE EAST ACROSS THE AREA ON WEDNESDAY...AND HAVE INCREASED POPS TO LIKELY FOR THIS PERIOD. THE FRONT SHOULD BE MOVING JUST EAST OF THE AREA LATER WEDNESDAY NIGHT INTO THURSDAY...AS A WAVE DEVELOPS ALONG IT. WILL TAPER POPS DOWN TO THE CHANCE RANGE WEDNESDAY NIGHT INTO THURSDAY WITH THIS SYSTEM CLOSE BY. WILL NOT MENTION OF THUNDER THURSDAY NIGHT THROUGH SATURDAY...AS WE SHOULD BE ON THE WEST SIDE OF THE FRONTAL SYSTEM AND SLOW MOVING FRONTAL WAVES. WILL KEEP THE CHANCE OF SHOWERS IN THE FORECAST HOWEVER. PLENTY OF UNCERTAINTY STILL EXISTS WITH EXACT POSITION OF THE FRONT AND WAVES. && .AVIATION.../12Z TO 12Z/...UPDATED DAYLIGHT SHOULD PROMPT A MORE MIXED BOUNDARY LAYER SO HAVE DROPPED THE WIND SHEAR WITH THIS ISSUANCE AND ADDED GUSTS OF 25 TO 30 KTS TO THE TAFS. A DEVELOPING COLD FRONT IS SPINNING TOWARD EASTERN KENTUCKY AND THIS SHOULD BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY. HAVE TIMED THESE ACROSS THE CWA FROM MID MORNING INTO EARLY AFTERNOON. THE STORMS WILL CONTAIN CIGS AND VIS DOWN TOWARD IFR WHILE THE WIND GUSTS BECOME MORE ROBUST. FOLLOWING THE FRONT...LINGERED THE POSSIBILITY OF A STRAY THUNDERSTORM BEFORE SUNSET. LATER THIS EVENING EXPECT THE WINDS TO SETTLE DOWN SOMEWHAT FROM THE WEST TO NORTHWEST BUT STILL OCCASIONAL GUST. ALSO HAVE BROUGHT THE PREVAILING CIGS DOWN WITH ONGOING LIGHT SHOWERS BENEATH THE WRAP AROUND MOISTURE FROM THE STRONG AND DEEP SFC LOW PRESSURE AREA PULLING OUT OF THE OHIO VALLEY. && .JKL WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...WJM LONG TERM....WJM AVIATION...GREIF
Hazardous weather outlook, May 11, 4:25 AM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 425 AM EDT SUN MAY 11 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 425 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS ARE EXPECTED TO GUST TO 45 MPH AT TIMES TODAY. GUSTS UP TO 50 MPH ARE POSSIBLE IN THE HIGHER TERRAIN NEAR THE VIRGINIA BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE IN JACKSON TODAY. WJM
In the hours before
Special weather statement, May 11, 4:41 AM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 441 AM EDT SUN MAY 11 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111530- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 441 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORMS POSSIBLE TODAY... A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA TODAY...BRINGING SHOWERS AND THUNDERSTORMS WITH IT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THE TIME FOR THE GREATEST RISK OF SEVERE WEATHER WILL BE FROM LATER THIS MORNING THROUGH AROUND LUNCHTIME ALONG AND WEST OF A LINE FROM FLEMINGSBURG TO LONDON. TO THE EAST OF THIS LINE...THE GREATEST THREAT WILL BE FROM LATER THIS MORNING THROUGH EARLY AFTERNOON. THE THREAT WILL PERSIST FROM LATER THIS MORNING INTO THE MID AFTERNOON HOURS TOWARDS THE WEST VIRGINIA AND VIRGINIA BORDERS. IN ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS MAY GUST TO 45 MPH AT TIMES TODAY. GUSTS TO 50 MPH ARE POSSIBLE IN THE HIGHER TERRAIN NEAR THE VIRGINIA BORDER. WINDS OF THIS MAGNITUDE MAY BRING DOWN SMALL TREE LIMBS...AND CAUSE DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES TODAY ON THIS DEVELOPING WEATHER SITUATION. FOR THE LATEST INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. WJM
Special weather statement, May 11, 9:15 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 915 AM EDT SUN MAY 11 2008 KYZ050-051-058-059-111345- BATH-MONTGOMERY-POWELL-ESTILL- 915 AM EDT SUN MAY 11 2008 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN BATH AND MONTGOMERY AND NORTHWESTERN POWELL AND NORTHWESTERN ESTILL COUNTIES THROUGH 945 AM EDT SUNDAY MORNING... AT 915 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOX...MOVING NORTHEAST AT 56 MPH. THIS STORM WILL BE NEAR POWELL VALLEY AROUND 920 AM EDT...VIRDEN AROUND 925 AM EDT...JEFFERSONVILLE AROUND 930 AM EDT...HOPE AROUND 935 AM EDT...CROOKS AROUND 940 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO THREE QUARTERS OF AN INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RICHEY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
1.3 hours before the tornado, 215 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 237 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.0 K/km
Nashville Metro, TN (KBNA), 00:00Z
10.7 hours after it, 215 km from the path. May 12, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93073 J/kg
- Surface CAPE
- 15 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the touchdown began at 13:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:45 UTC | TSTM WND DMG | Somerset | Pulaski, KY | NUMEROUS TREES DOWN COUNTY WIDE. |
| 12:48 UTC | HAIL 0.75 | Somerset | Pulaski, KY | PENNY SIZE HAIL IN DOWNTOWN SOMERSET |
| 13:15 UTC | TSTM WND DMG | Cumberland Falls S.P. | Whitley, KY | FOLLOWUP REPORT. CORRECTION FOR EVENT TIME. PARK OFFICIALS REPORT NUMEROUS TREES DOWN, INCLUDING TREES ON OCCUPIED CABINS, CARS, AND THE GIFT SHOP. ALL GUESTS ACCOUNTED FOR. NUMEROUS MINOR INJURIES, NONE REQUIRING MEDICA |
| 13:15 UTC | TORNADO | Cumberland Falls S.P. | Whitley, KY | AN EF-1 TORNADO WITH PRELIMINARY WIND SPEEDS ESTIMATED JUST ABOVE 100 MILES PER HOUR TOUCHED DOWN IN CUMBERLAND FALLS STATE PARK. NUMEROUS LARGE TREES WERE SNAPPED AND UPROOTED WITH ONE OF THE TREES FALLING ON A PARK RAN |
| 13:29 UTC | TSTM WND DMG | Corbin | Whitley, KY | UTILITY POLES AND LINES WERE DOWNED ALONG CUMBERLAND FALLS HWY OR 18TH STREET. |
| 13:45 UTC | TSTM WND DMG | Somerset | Pulaski, KY | NUMEROUS TREES DOWN COUNTY WIDE. |
| 13:48 UTC | HAIL 0.75 | Somerset | Pulaski, KY | PENNY SIZE HAIL IN DOWNTOWN SOMERSET |
| 13:57 UTC | TSTM WND DMG | Cumberland Falls S.P. | Whitley, KY | PRELIMINARY REPORT WITH NUMEROUS TREES DOWN IN THE PARK INCLUDING FALLING ON OCCUPIED CARS AND CABINS. UNKNOWN FOR INJURIES AT THIS TIME WITH RESCUE ONGOING |
| 14:00 UTC | TSTM WND DMG | Corbin | Whitley, KY | UTILITY POLES AND LINES DOWN ALONG CUMBERLAND FALLS HWY OR 18TH STREET. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of May 11, 2008
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 2:36 AM CDT | EF1 | Cleburne, AL | 3.8 | 1,000 | $1.8 million | ||
| May 11 | 2:47 AM CDT | EF1 | Cleburne, AL | 2.3 | 150 | $50,000 | ||
| May 11 | 4:08 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $2.0 million | ||
| May 11 | 4:08 AM EDT | EF2 | Troup, GA | 1.0 | 150 | $80,000 | ||
| May 11 | 4:09 AM EDT | EF0 | Edgefield, SC | 4.0 | 80 | |||
| May 11 | 4:18 AM EDT | EF2 | Troup, GA | 3.8 | 300 | $80,000 | ||
| May 11 | 4:25 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $7.0 million | ||
| May 11 | 4:31 AM EDT | EF0 | Aiken, SC | 3.5 | 60 | |||
| May 11 | 5:17 AM EDT | EF2 | Clayton, GA | 17.5 | 100 | $7.5 million | ||
| May 11 | 5:28 AM EDT | EF0 | Aiken, SC | 1.0 | 50 | |||
| May 11 | 5:50 AM EDT | EF2 | Bibb, GA | 18.4 | 100 | $5.0 million | ||
| May 11 | 6:07 AM EDT | EF0 | Aiken, SC | 7.8 | 50 | |||
| May 11 | 6:15 AM EDT | EF1 | Twiggs, GA | 24.8 | 100 | $4.0 million | ||
| May 11 | 6:36 AM EDT | EF2 | Laurens, GA | 13.8 | 250 | 2 | 2 | $1.4 million |
| May 11 | 6:44 AM EDT | EF1 | Johnson, GA | 10.1 | 581 | 5 | $16 million | |
| May 11 | 6:45 AM EDT | EF0 | Washington, GA | 33.6 | 440 | $5.2 million | ||
| May 11 | 6:58 AM EDT | EF1 | Laurens, GA | 0.4 | 200 | $900,000 | ||
| May 11 | 7:01 AM EDT | EF2 | Johnson, GA | 7.5 | 880 | 3 | $7.8 million | |
| May 11 | 7:11 AM EDT | EF3 | Treutlen, GA | 7.7 | 150 | $225,000 | ||
| May 11 | 7:20 AM EDT | EF2 | Toombs, GA | 1.1 | 150 | 3 | $500,000 | |
| May 11 | 7:33 AM EDT | EF0 | Jenkins, GA | 1.7 | 1,200 | 1 | $50,000 | |
| May 11 | 7:35 AM EDT | EF3 | Toombs, GA | 7.3 | 200 | 2 | $1.0 million | |
| May 11 | 8:10 AM EDT | EF1 | Bulloch, GA | 2.3 | 300 | $125,000 | ||
| May 11 | 8:25 AM EDT | EF0 | Madison, IN | 0.1 | 10 | $15,000 | ||
| May 11 | 8:30 AM EDT | EF0 | Hampton, SC | 0.3 | 25 | |||
| May 11 | 9:52 AM EDT | EF4 | Darien tornado, GA | 11.0 | 700 | 9 | $13 million | |
| May 11 | 10:20 AM EDT | EF1 | Carter, KY | 1.3 | 100 | $300,000 | ||
| May 11 | 10:27 AM EDT | EF1 | Leslie, KY | 0.3 | 70 | $25,000 | ||
| May 11 | 1:10 PM EDT | EF0 | Madison, OH | 1.8 | 20 | $10,000 | ||
| May 11 | 2:40 PM EDT | EF1 | Glynn, GA | 5.2 | 200 | |||
| May 11 | 4:30 PM EDT | EF0 | Burke, NC | 0.1 | 20 | |||
| May 11 | 4:48 PM EDT | EF0 | Lincoln, NC | 0.1 | 20 | |||
| May 11 | 6:03 PM EDT | EF0 | New Hanover, NC | 0.1 | 10 | |||
| May 11 | 6:12 PM EDT | EF2 | Charleston, SC | 12.0 | 1,760 | $1.2 million | ||
| May 11 | 6:19 PM EDT | EF0 | Cabarrus, NC | 0.1 | 20 | |||
| May 11 | 6:25 PM EDT | EF2 | Bertie, NC | 15.0 | 200 | 2 | $1.0 million | |
| May 11 | 6:57 PM EDT | EF2 | Onslow, NC | 5.0 | 100 | 6 | $155,000 | |
| May 11 | 7:28 PM EDT | EF0 | Onslow, NC | 0.2 | 20 | |||
| May 11 | 8:06 PM EDT | EF1 | Carteret, NC | 2.7 | 30 | $30,000 | ||
| May 11 | 8:17 PM EDT | EF0 | Carteret, NC | 0.3 | 30 | $10,000 | ||
| May 11 | 8:27 PM EDT | EF0 | Carteret, NC | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.